Alert archive / Indiana / Beach Hazards Statements in 2025

Beach Hazards Statement 1, NWS Chicago, IL

May 21, 2025Cook County, Illinois; Lake County, Porter County, Indiana

NWS Chicago, IL issued this beach hazards statement at May 21, 2025, 3:09 AM CDT for Cook County, Illinois; Lake County, Porter County, Indiana. It took effect at May 22, 2025, 1:00 AM CDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
May 21, 2025, 3:09 AM CDT (08:09 UTC)
In effect from
May 22, 2025, 1:00 AM CDT
Expired
May 23, 2025, 1:00 AM CDT
In force
24 hr
Issued by
NWS Chicago, IL

Counties Cook County, IL, Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 60 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at May 20, 2:49 PM CDT, 12 hours 20 minutes earlier. Its key messages:

  • Severe weather threat will persist south of the Illinois and Kankakee River Valleys through early this evening. Damaging wind gusts, large hail and a few tornadoes are possible.
  • Cloudy, cool and showery/drizzly weather persist through mid week.
  • Below to well below normal temperatures are favored through the Memorial Day holiday weekend, though most of the weekend looks to be dry.
Area forecast discussion, May 20, 2:49 PM CDT, 12 hours 20 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
249 PM CDT Tue May 20 2025

.KEY MESSAGES...

- Severe weather threat will persist south of the Illinois and
  Kankakee River Valleys through early this evening. Damaging
  wind gusts, large hail and a few tornadoes are possible.

- Cloudy, cool and showery/drizzly weather persist through mid
  week.

- Below to well below normal temperatures are favored through
  the Memorial Day holiday weekend, though most of the weekend
  looks to be dry.

&&

.DISCUSSION...
Issued at 249 PM CDT Tue May 20 2025

Through Wednesday Night:

Focus continues to be on thunderstorm trends through early this
evening, with the potential for isolated to scattered severe
thunderstorms south of I-80. Tornado Watch 304 remains in
effect until 8 PM CDT/9 PM EDT for the southern tier of WFO LOT
counties.

19Z surface analysis indicates low pressure near 1000 mb over
far southeast IA, with a warm front extending east-southeast
roughly along a line from near Galesburg to Bloomington to just
south of Champaign to just north of Lawrenceville. A combination
of increasing forcing for ascent (particularly associated with
an MCV moving into western IL and upper level divergence in the
left exit region of an upper level jet streak) and favorable
diurnal destabilization along/near the surface warm front has
led to the development of scattered thunderstorms early this
afternoon. An 18Z RAOB from ILX depicts around 1200 J/kg of
SBCAPE, with around 25 kts of effective and 3 km bulk shear. RAP
objective analysis indicates that shear is stronger (~40 kts)
just off to the south and east, and this appears to be supported
by the more impressive radar structure seen in cells closer to
SPI currently. Will need to closely monitor convective trends as
storms develop farther east along the ILX/LOT border area this
afternoon/early evening, as these areas appear most at risk for
more significant severe weather (wind/hail/possible tornadoes).
Storms to the west (north of PIA to the Quad Cities) within the
region of weaker shear will likely remain more messy in
structure. Individual storm motions will be to the north-
northeast, while all of the activity generally propagates to the
east with the MCV/surface low into early this evening.

On the broader scale, an upper level trough remains in place
from the Northern Plains to the mid-Mississippi Valley, with a
couple of embedded mid-upper level circulations. The trough is
forecast to elongate from northwest to east-southeast tonight
through Wednesday as one of these embedded waves propagates east
within faster flow on the southern periphery of the trough.
While thunder potential will decrease quickly tonight, periodic
showers and/or drizzle are expected to persist through the near
term (Wednesday night/early Thursday) as the trough axis
remains overhead. Low-level flow will become more northeasterly
across the area as the surface low tracks east of the area
later tonight, making for breezy and cool weather conditions
through at least Wednesday night.

Ratzer

Thursday through Tuesday:

The main weather message for the extended part of the forecast is
that Memorial Day Weekend will (unfortunately) not live up to its
nickname temperature wise this year. The coolest temps of the
upcoming stretch will be on Thursday, followed by some
moderation, but expect solidly below normal temps all the way
through Tuesday. Mid and upper troughing over northeastern North
America will keep us in northwest flow aloft through Sunday,
followed by a transition to a somewhat blocky pattern by Monday
and Tuesday.

There may be some lingering light rain/sprinkles, or even drizzle
Thursday morning until midday. Thereafter, pesky low pressure
over the eastern Great Lakes will exit northeast and surface high
pressure will build in over the western and central Great Lakes
through the weekend. This will keep the baroclinic zone mostly
shunted to our south and limit chances for any meaningful
rainfall. A stronger short-wave may take a close enough approach
to our southwest on Saturday night when some showers are possible
primarily over the southwest 1/3 or so of the CWA (30-40% PoPs).
Then on Memorial Day, the more consistent ECMWF/EPS ensemble
favors rain chances with the next possible system being confined
to primarily south of I-80. On Tuesday, the NBM offers some low
chance (~30%) PoPs, though can envision it being a mainly dry day
as well.

High temperatures inland will only be in the 50s to around 60F on
Thursday, and 60s Friday through Tuesday. Meanwhile, persistent
onshore winds will keep the lakeshore several degrees cooler. Keep
that in mind if you have any tentative plans to head to the shore
for the holiday weekend. Overnight lows will be primarily in the
40s.

Castro

&&

.AVIATION /18Z TAFS THROUGH 00Z THURSDAY/...
Issued at 1247 PM CDT Tue May 20 2025

The main aviation weather concerns for the 18Z TAF period
include:

* Intermittent showers through this evening with a potential for
  a few late afternoon/evening thunderstorms

* MVFR cigs expected to go IFR later today, then IFR/LIFR
  through the period

* Light rain and drizzle overnight with additional light showers
  on Wednesday

On and off showers will continue through this evening. MVFR to
high- end IFR vsbys have been reported underneath most of these
showers, and this pattern will likely continue. There is a
potential for a few thunderstorms late this afternoon into this
evening with further vsby reductions likely. The showers and
storms will move away this evening leaving behind drizzle and
pockets of light rain for the overnight before additional
scattered, and mostly light, showers develop early Wednesday
morning and stick around through the daytime.

Cigs over Chicagoland have largely been in low-MVFR territory,
but are expected to dip down to IFR sometime during the
afternoon, although confidence on exact ETA of IFR is low. A
period of LIFR cigs also appears likely, primarily overnight but
possibly lasting into Wednesday before returning to IFR for the
remainder of the period.

Additionally, ESE winds will occasionally gust to between 20
and 25 kt through the afternoon before subsiding for the night.
Winds look to go NW during the earlier part of the morning,
although there is a signal that they remain NE before backing
later in the morning.

Doom

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory until 10 AM CDT Wednesday and 9 AM to
     9 PM CDT Thursday for the IL nearshore waters.

     Small Craft Advisory until 10 PM CDT this evening for the IN
     nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, May 20, 3:15 PM CDT, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
315 PM CDT Tue May 20 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-212015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
315 PM CDT Tue May 20 2025 /415 PM EDT Tue May 20 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Level 1 of 5 Tornado Risk.
     Level 2 of 5 Damaging Wind Risk...up to 60 mph.
     Level 2 of 5 Large Hail Risk...up to quarter size.

  Limited Flooding Risk.

DISCUSSION...

Scattered thunderstorms will move across the area late this
afternoon into early this evening. A few storms could become
severe, mainly near and south of a La Salle to Rensselaer line.
All severe hazards, including a few tornadoes, are possible,
though the primary severe threats are expected to be localized
damaging wind gusts and isolated large hail up to the size of
quarters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon and early evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the north-northeast at around 30 mph.

LMZ740>745-212015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
315 PM CDT Tue May 20 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Limited Thunderstorm Risk this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and Thursday...
  Hazardous conditions for small craft are likely.

Ratzer

Visit us at www.weather.gov/chicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:51 PM CDTSmall Craft AdvisoryLOT48 hr

Nearby

Beach Hazards Statements in Indiana, 2025Beach Hazards Statements in Illinois, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.